New Jersey, 2005

Flood in New Jersey, April 2 to 5, 2005

April 2 to 5, 2005 · NWS PHI · 1 event in 1 county or zone

For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. But, this time flooding also extended into the Passaic River Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. But, this time flooding also extended into the Passaic River Basin. In all, about 6,000 persons were evacuated along the Delaware and Passaic River Basins in New Jersey with about 3,200 homes damaged. New Jersey Acting Governor Richard J. Codey declared a state of emergency on April 3rd. Many homes and businesses that were flooded because of the remnants of Hurricane Ivan along the Delaware River, were flooded again. The crests along the Delaware River were even higher than in September 2004 and were the highest crests since 1955. In many places, it was the second or third highest crest on record for the Delaware River. In Sussex, Warren, Hunterdon, Mercer and Morris Counties, about 1,800 homes and businesses were flooded, 25 homes were destroyed. Many of the homes and businesses that were flooded, had flooding into the first floor of their dwellings. About 4,000 people were evacuated from the five counties. Shelters were opened in schools, fire houses and churches. Both the Red Cross and Salvation Army assisted with the evacuations and distributing food and drinks. Many major roads were closed. A dozen low-lying bridges from Trenton north were closed and damaged by the flooding. Total statewide damage from this storm was estimated at $52 million dollars. The worst damage was reported in Lambertville (Hunterdon County) and Trenton (Mercer County). Miraculously there were no deaths or major injuries. Residents and businesses found raw sewage that backed into water-logged cellars. Many furnaces, water heaters, electrical panels, washing machines and dryers were destroyed. In many places, everything that was stored below ground level was destroyed. The flood waters dislodged propane and oil tanks. Some basements were contaminated with oil. First floor damage included ruined hardwood floors, furniture, carpeting, vinyl flooring and dry walls. The homes that were greatly affected had their electricity and gas service turned off and in many instances had to get the former replaced. Private wells had to be tested for contamination. The heavy rain loosened the ground and caused trees to be knocked down and carried down river along with waste receptacles, propane tanks and beer kegs. As river levels rose, they damaged the low-lying bridges across the Delaware River. Damage to the bridges was estimated at $1.5 million with the greatest damage and longest closure to the Washington Crossing Bridge between Bucks and Mercer Counties. On April 19th, President George W. Bush declared a major disaster area in Gloucester, Hunterdon, Mercer, Morris, Sussex and Warren Counties. This opened the door for federal aid for homeowners and businesses. Persons could get grants for temporary housing and to clean and rebuild their homes. Homeowners and businesses were now eligible for low interest loans to cover uninsured property losses and other federally funded programs.Mercer County, in particular the Island section of Trenton was hit hard by the Delaware River flooding. The rain began falling around Midnight EST on the 2nd and fell heavy at times during the afternoon into the early evening. Lighter rain and/or drizzle fell through the rest of the night and ended during the morning of the 3rd. Storm totals averaged around two inches. About 1,900 people were evacuated from Trenton, Ewing and Hopewell Township. Many roads (including New Jersey State 29) were flooded and bridges were closed. In Trenton, the entire Island section between the Delaware River and New Jersey State Route 29 was evacuated. Additional evacuations occurred in the Glen Afton section and the West Ward. The Island residents could not return until the 8th at the earliest. Over 100 homes had to be rewired as flooding reached into the first floor. The National Guard used boats to ferry city personnel around. Because most of the Delaware River bridges were closed, traffic on Interstate 95 (and its open bridge) on the morning of the 4th backed from Trenton all the way southeast into Philadelphia. Flooding reached up to eight feet in the lower level of the Statehouse parking lot, and caused non-essential state personnel from working on the 4th and 5th. About 500 persons were evacuated in Ewing Township including residents in the River Edge Apartments. A few evacuations also occurred in the Titusville Section of Hopewell Township. The Calhoun Street Bridge was reopened on the 5th and New Jersey State Route 29 was reopened on the 6th. The Washington Crossing Bridge was briefly reopened during the afternoon of the 6th, but was closed shortly thereafter when erosion was found around one of the bridges piers. A 3 foot by 8 foot section of one pier was eroding. It was believed that it was struck by a dumpster. About 7,400 vehicles a day used the bridge between Upper Makefield Township to Hopewell Township. The Delaware River at the New Hope (Bucks County)/Lambertville(Hunterdon County) Bridge was above its 13 foot flood stage from 846 a.m. EDT on the 3rd through 814 a.m. EDT on the 5th. It crested at 19.6 feet at 11 a.m. EDT on the 4th. This was the third highest crest on record and the highest since August 20, 1955. The Delaware River at Washington's Crossing was above its 20 foot flood stage from 726 p.m. EDT on the 3rd through 829 a.m. EDT on the 5th. It crested at 23.1 feet at Noon EDT on the 4th. This was the third highest crest on record and the highest since August 20, 1955. The Delaware River at Trenton was above its 20 foot flood stage from 750 a.m. EDT on the 3rd through 1103 a.m. EDT on the 5th. It crested at 25.52 feet at 1 p.m. EDT on the 4th. This was the fourth highest crest on record and the highest since August 20, 1955. The Assunpink Creek in Trenton was above its 7 foot flood stage from 5 p.m. EST on the second through 7 a.m. EDT on the 3rd. It crested at 8.62 feet at 1030 p.m. EST on the 2nd. Specific storm totals included 2.80 inches in Washington Crossing, 2.00 inches in Trenton, 1.80 inches in West Windsor and 1.76 inches in Hightstown. The flooding heavy rain was caused by a low pressure system that moved from the southern Gulf Coast States on the morning of April 1st northeast to the eastern Tennessee Valley during the evening of the 1st,to far western Virginia just after Midnight EST on the 2nd, into central Virginia at 7 a.m. EST on the 2nd, near Washington D.C. at 1 p.m. EST on the 2nd, near Lancaster, Pennsylvania at 7 p.m. EST on the 2nd, near Scranton, Pennsylvania at 1 a.m. EST on the 3rd, over the Finger Lakes in New York at 8 a.m. EDT on the 3rd and into eastern Lake Ontario at 2 p.m. EDT on the 3rd. The strong southeast flow preceding the low pressure system was able to entrain Atlantic Ocean moisture in addition to the Gulf of Mexico moisture into the system. The southeast flow also was ideal for orographic lifting in the Poconos and other higher terrain. The flooding was exacerbated by the already wet soil conditions due to heavy rain on both March 23rd and 28th. In addition, along the Delaware River, snowmelt in the upper basin in New York State and because the New York City Delaware County, New York reservoirs were already at capacity added to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 2, 4:07 PM EST, 53 minutes earlier.

Area forecast discussion, Apr 2, 4:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 PM EST SAT APR 2 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
MODERATE TO HEAVY RAINFALL WAS OCCURRING IN ADVANCE OF THE
COLD/OCCLUDED FRONT THAT LINED UP WELL WITH THE MID LEVEL DRY SLOT
SHOWING UP ON GUIDANCE AND ON SAT PIX. FAIRLY DEEP SERLY FLOW, A
DROP IN EQUIV POT TEMP WITH HEIGHT ABOVE THE SFC LAYER, AND AN
IMPRESSIVE PLUME OF MOISTURE OUT OF THE GULF ALL COMING TOGETHER TO
PRODUCE FLOODING RAINS. WE HAVE TRIED TO TIME IT ALL WITH REGARD TO
THE FORECAST, WITH THE FLOOD WATCH TIMED INTO THE EVENING CLOSER TO
THE BACK EDGE OF THE PCPN AND FOR TOINGHT FURTHER NE. LOOKS THAT THE
SRN ZONES WILL BREAK OUT OF THE STEADY RAIN BY EVENING, BUT APPROACH
OF UPPER LOW SHOULD BRING BACK SHOWER ACTIVITY OVERNIGHT. SOME OF
THE VERY STRONG WINDS OFF THE SURFACE ARE MAKING IT DOWN TO THE
SURFACE, BUT WE BELIEVE THE SHALLOW MARINE LAYER INDICATED BY MODEL
SOUNDINGS PRECLUDE SYNOPTIC SCALE SUSTAINED WINDS AND GUSTS IN THE
WIND ADVISORY CRITERIA, AND WE HAVE OPTED TO HANDLE ANY STRONGER
WINDS AND GUSTS WITH SHORT FUSED PRODUCTS. TEMPS HAVE RISEN NICELY
WITH THE PASSAGE OF THE WARM FRONT, BUT SHOULD DROP AGAIN AS UPPER
LOW MOVES CLOSE TO THE AREA OVERNIGHT.

TOMORROW THE SLOW MOVEMENT OF THE UPPER LOW MADE US KEEP SHOWER
ACTIVITY IN ALL ZONES, RANGING FROM CHANCE DOWN SOUTH TO CATEGORICAL
UP NORTH. WE PRESENTLY BELIEVE PRECIPITATION AMOUNTS AFTER TONIGHT
SHOULD DROP CONSIDERABLY, BUT ANY RAIN WOULD BE UNWELCOME AFTER WHAT
WE ARE GETTING THIS AFTERNOON INTO TONIGHT. WE SHOULD CERTAINLY SEE
THE CONVECTIVE TEMPERATURES REACHED, CONSISTENT WITH THE SHOWER AND
CLOUD FORECASTS. THOSE ARE RATHER COOL AND SUBSEQUENTLY WE WENT WITH
COOLER STAT GUIDANCE.

THE LOW LIFTING OUT LEAVES ONLY THE FAR NWRN ZONES WITH PCPN CHANCES
TOMORROW NIGHT, BUT GIVEN SOUNDINGS HAD TO MENTION THE PSBLTY OF
SNOW SHOWERS AFTER MIDNIGHT. DRYING US OUT FOR MON, WITH H8 TEMPS
CONSISTENT WITH PREV FORECASTS AND STAT GUIDANCE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
NO SIG CHANGES WERE MADE TO THE EXTENDED. THE PREV AFD DISCUSSION:
A BRIEF PERIOD OF DRY WEATHER IN STORE FOR MID WEEK AS HIGH PRESSURE
BUILDS TO THE MID ATLANTIC, BUT ANOTHER LOW WILL BE WRAPPING UP OVER
THE LAKES AND PULLING IN SOME COLDER AIR WHICH AGAIN WOULD LEAD TO A
MENTION OF RAIN/SNOW SHOWERS. OTHER THAN THAT, DONT PLAN ON GETTING
MUCH MORE DETAILED WITH IMMEDIATE THREAT AT HAND. THIS NEXT SYSTEM
WILL NOT HAVE THE QPF POTENTIAL, BUT WELL HAVE TO SEE EXACTLY WHAT
FALLS BY SUNDAY MORNING AND EVEN A HALF INCH COULD BRING ADDITIONAL
PROBLEMS IN SOME VULNERABLE AREAS.

&&

.AVIATION...
IFR CONDITIONS WILL REMAIN ACROSS THE REGION AT LEAST THE NEXT
COUPLE HOURS ACROSS OUR SOUTHERN ZONES AND INTO THE EVENING HOURS
FURTHER NORTH. A DRY SLOT, CURRENTLY WORKING UP INTO THE VIRGINIAS,
IS EXPECTED TO MOVE INTO THE AREA. WRAP AROUND MOISTURE ASSOCIATED
WITH THE MID-LEVEL LOW WILL AFFECT THE REGION TOWARD DAYBREAK. ONCE
WE LOSE THE IFR CONDITIONS TONIGHT, MVFR SHOULD BE COMMON THROUGH
SUNDAY AFTERNOON.

&&

.MARINE...
BASED ON PORTS DATA AND SURROUNDING LAND-BASED OBSERVATIONS, GALES
HAVE BEEN ISSUED FOR THE UPPER BAY. NO CHANGES WITH THE HEADLINES
ELSEWHERE. GALES ARE EXPECTED TO TRANSITION TO SCAS ON SUNDAY.

THE AREA OF LOW PRESSURE RESPONSIBLE FOR THE WINDS WILL INTENSIFY
OVER VIRGINIA AND MOVE NORTHEAST INTO PENNSYLVANIA TONIGHT AND THEN
NEW YORK STATE ON SUNDAY. HIGH PRESSURE WILL SLOWLY BUILD OVER THE
MARINE AREA MONDAY THROUGH TUESDAY NIGHT. LOW PRESSURE WITH A
FRONTAL ZONE WILL APPROACH FROM THE WEST WEDNESDAY NIGHT OR
THURSDAY.

&&

.HYDROLOGY...
RAINFALL AMOUNTS AROUND THE AREA THROUGH 300 PM WERE GENERALLY IN
THE 1.50 TO 2.00 INCH RANGE, WITH THE BACK EDGE COINCIDING WITH THE
MID LEVEL DRY SLOW JUST NE OF THE VIRGINIA NORTHERN NECK. GIVEN
TIMING OF BACK EDGE, TOTALS GENERALLY IN THE 2.00 TO 4.50 INCH RANGE
SEEM POSSIBLE AND CERTAINLY WARRANT CONTINUATION OF THE WATCH. POOR
DRAINAGE FLOODING, SMALL STREAM AND CREEK FLOODING, LARGER STREAM
FLOODING AND ULTIMATELY RIVER FLOODING ARE ALL ON THE TABLE, WITH
SOME OF THAT FLOODING POSSIBLY MAJOR IN NATURE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH PAZ054-055-060>062-067>071
NJ...FLOOD WATCH NJZ001-007>010-012-013-015>020-027
DE...FLOOD WATCH DEZ001
MD...FLOOD WATCH MDZ008-012
MARINE...GALE WARNING ANZ430-431-450>455

&&

SHORT TERM...NYY
LONG TERM...EBERWINE
AVIATION/MARINE...KRUZDLO
HYDROLOGY...ZEV
Hazardous weather outlook, Apr 2, 4:46 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EST SAT APR 2 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-030945-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
446 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A VERY BUSY AND POTENTIALLY SERIOUS DAY FOR FLOODING IN SOME AREAS AS
HEAVY RAIN AND POSSIBLE THUNDERSTORMS COVER THE ENTIRE REGION WITH
RAINFALL AMOUNTS ANYWHERE FROM 1.5 TO 3 INCHES WITH SOME AMOUNTS
REACHING 4 OR 5 INCHES IN THE SOUTHERN POCONOS AND NORTHWEST NEW
JERSEY. THIS MAY CAUSE FLOODING ON STREAMS AND CREEKS AND IN
AREAS OF POOR DRAINAGE. SEE THE FLOOD WATCH AND SPECIAL WEATHER
STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS.

GALE FORCE WINDS ARE IN EFFECT FOR THE JERSEY AND DELAWARE COASTS AND
MINOR TIDAL FLOODING IS POSSIBLE.

SOME THUNDERSTORMS MAY REACH SEVERE IN SOUTHERN DELAWARE, EXTREME
SOUTHERN NEW JERSEY AND PARTS OF MARYLANDS EASTERN SHORE.

.DAYS TWO THROUGH SEVEN...

THE HEAVY RAIN WILL END BUT THE FLOODING FROM THE STORM WILL CONTINUE
INTO SUNDAY. WIDESPREAD FLOODING COULD EXIST ON
MANY RIVERS/STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE THROUGH
SUNDAY. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI
AND SPSPHI...FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY INTO SUNDAY.

EBERWINE

In the hours before

Local storm report, Apr 2, 2:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     KINGSTOWN               39.21N 76.05W
04/02/2005                   QUEEN ANNES       MD   EMERGENCY MNGR

            A COUPLE OF TREES DOWNED ALONG THE KENT AND QUEEN ANNES
            COUNTY BORDER.

0135 PM     TSTM WND DMG     CHESTERTOWN             39.22N 76.07W
04/02/2005                   KENT               MD   EMERGENCY MNGR

            A COUPLE OF TREES DOWNED ON THE KENT AND QUEEN ANNES
            COUNTY BORDER.

0200 PM     HEAVY RAIN       MOUNT POCONO            41.12N 75.36W
04/02/2005  0.00 INCH        MONROE             PA   EMERGENCY MNGR

            FLOODING REPORTED IN LONG POND. SOME ROADS BECOMING
            IMPASSABLE.

&&

GORSE
Special weather statement, Apr 2, 3:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EST SAT APR 2 2005

DEZ001>004-NJZ012>014-016>026-PAZ069>071-031000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE PA-DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER...
NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA...
VINELAND AND WILMINGTON
350 PM EST SAT APR 2 2005

...MINOR TIDAL FLOODING IS POSSIBLE TONIGHT...

INTENSIFYING LOW PRESSURE MOVING THROUGH THE CENTRAL MID ATLANTIC
REGION THIS EVENING WILL MOVE NORTH INTO PENNSYLVANIA TONIGHT AND
THEN NORTHEAST INTO EASTERN NEW YORK STATE BY SUNDAY EVENING.

GALE FORCE WINDS OVER THE COASTAL WATERS WILL PERSIST THROUGH MOST
OF TONIGHT ALONG THE NEW JERSEY AND DELAWARE COASTS. WIND DIRECTIONS
WILL SHIFT FROM SOUTHEAST TO SOUTHWEST BY MORNING, BUT A MOSTLY
ONSHORE FLOW WILL PREVAIL FOR MUCH OF TONIGHT.

ABOVE NORMAL TIDES WILL RESULT, AND THIS COULD PRODUCE MINOR TIDAL
FLOODING AROUND THE TIME OF HIGH TIDE TONIGHT ON THE DELAWARE AND
NEW JERSEY OCEANFRONTS. FLOODING MAY ALSO OCCUR ON DELAWARE BAY AND
FURTHER UP ON THE DELAWARE RIVER AS THE STRONG SOUTHEAST TO SOUTH
WINDS CONTINUE TO PUSH IN THE WATER. HIGH TIDE ALONG THE DELAWARE
AND NEW JERSEY OCEANFRONT WILL OCCUR FROM 3 TO 5 AM. HIGH TIDE
OCCURS LATER ON THE BAYS AND TIDAL RIVERS AND STREAMS. ALTHOUGH WIND
DIRECTIONS ARE NOT IDEAL FOR TIDAL FLOODING ALONG THE RARITAN
BAYSHORE, MINOR TIDAL FLOODING MAY ALSO OCCUR THERE TONIGHT.

DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU
THINK IT IS.  ALSO, DO NOT PARK YOUR VEHICLE AT A LOCATION THAT IS
PRONE TO TIDAL FLOODING. REMEMBER...TURN AROUND...DONT DROWN.

FOR COMPLETE WEATHER INFORMATION, VISIT US ON THE WEB AT,
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE).
Special weather statement, Apr 2, 5:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EST SAT APR 2 2005

NJZ001-007>010-012>027-PAZ054-055-061-062-068>071-030100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE PA-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
HUNTERDON NJ-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA-
MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-PHILADELPHIA PA-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...NEW BRUNSWICK...PERTH AMBOY...PHILADELPHIA...
TRENTON AND VINELAND
500 PM EST SAT APR 2 2005

...HEAVY DOWNPOURS WITH GUSTY WINDS MOVING ACROSS THE REGION...

RAIN, HEAVY AT TIMES AND WITH LOCALIZED WIND GUSTS TO 45 MPH, WILL
MOVE ACROSS NEW JERSEY AND MUCH OF EASTERN PENNSYLVANIA THROUGH 800
PM EST. THE HEAVIEST DOWNPOURS WILL BRING STRONG WINDS ALOFT TO THE
SURFACE AND GENERATE RAINFALL AMOUNTS APPROACHING AN INCH PER HOUR.
THE WINDS MAY ACT IN CONCERT WITH SATURATED GROUND TO BRING DOWN SOME
TREES, WHICH IN TURN COULD CAUSE LOCALIZED POWER OUTAGES.

KEEP IN MIND ALSO THAT A FLOOD WATCH IS IN EFFECT FOR EASTERN
PENNSYLVANIA AND ALL BUT COASTAL AND FAR SOUTHERN NEW JERSEY.
YOUR BEST COURSE OF ACTION THIS EVENING IS TO REMAIN INDOORS.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mercer

When
April 2, 5:00 PM EST to April 5, 10:03 AM EST
Where
Mercer forecast zone
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.683, -75.050

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449421.